New Jersey, 2008

Heavy Rain in New Jersey, July 5, 2008

July 5, 2008 · NWS PHI · 1 event in 1 county or zone

Slow moving thunderstorms with heavy rain dropped a Doppler Radar estimated around two inches of rain across parts of northern Somerset County during the late afternoon of the 5th. This caused some poor drainage flooding, but the recent dry weather kept streams within their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Slow moving thunderstorms with heavy rain dropped a Doppler Radar estimated around two inches of rain across parts of northern Somerset County during the late afternoon of the 5th. This caused some poor drainage flooding, but the recent dry weather kept streams within their banks. The heaviest rain fell in Bedminster, Far Hills, Bernards and Bridgewater. Storm totals included 1.28 inches in Somerville and 0.99 inches in Basking Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, Jul 5, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT SAT JUL 5 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE ATLANTIC WILL CONTINUE TO PUMP WARM AND
HUMID AIR ACROSS OUR REGION FOR THE NEXT SEVERAL DAYS. A STALLED
FRONT AND IMPULSES MOVING ALONG IT WILL PROVIDE A THREAT FOR SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. A STRONGER FRONT MAY
PROVIDE SOME RELIEF BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH 6PM SATURDAY/...
WEAK IMPULSES RIDING ALONG A NEARLY STATIONARY FRONT DRAPED ACROSS
THE DELMARVA AND SOUTHERN NEW JERSEY WILL PROVIDE THE ENTIRE AREA
WITH SOME MUCH NEEDED RAIN IN THE FORM OF SHOWERS AND THUNDERSTORMS.
ONE MID LEVEL IMPULSE WAS IN THE PROCESS OF LIFTING THROUGH THE
REGION LATE THIS MORNING, WHILE ANOTHER APPARENT ON WATER VAPOR
IMAGERY WAS LIFTING FROM THE CENTRAL APPALACHIANS. ONCE THE FIRST
MOVES THROUGH, THE GREATEST THREAT FOR THUNDERSTORMS APPEARS TO BE
WEST AND SOUTH IN LINE WITH THE SECOND IMPULSE, ALTHOUGH GIVEN AT
LEAST SOME INSTABILITY AND THE SURFACE BOUNDARY, CONVECTIVE ACTIVITY
COULD FIRE UP JUST ABOUT ANYWHERE IN THE CWA. SOME BREAKS IN THE
CLOUDS BEHIND THE FIRST IMPULSE COULD ALLOW TEMPS TO BUMP A BIT MORE
THAN THE MET STAT GUIDANCE, BUT CONVECTIVE TEMPS BEING WHAT THEY ARE
THE FORECAST MAXES ARE AT OR JUST A LITTLE ABOVE CONTINUITY.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
THE STATIONARY FRONT IS PROGGED TO LIFT NORTH DURING THE DAY ON
SUNDAY, PROVIDING YET ANOTHER CHANCE OF SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE CWA. LIKELY POPS, AS INDICATED BY MAV GUIDANCE
AND PREVIOUS FORECAST PACKAGE, SEEMS REASONABLE AND WON/T BE
TINKERED WITH MUCH HERE. TEMPS IN THE LOW 80S WILL SEEM A LITTLE
COOLER AS COMPARED TO RECENT HIGHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE STATIONARY FRONTAL ZONE WILL EVENTUALLY WEAKEN (OR DRIFT
NORTH) BY EARLY NEXT WEEK. THIS WILL LEAVE US IN A SUMMER PATTERN
WITH A BERMUDA HIGH WELL TO OUR SOUTH AND EAST PUMPING IN PLENTY
OF WARM HUMID AIR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA, MAINLY DURING THE AFTERNOON AND EVENING HOURS.
COMPUTER MODELS ARE NOW HINTING THAT A STRONGER COLD FRONT MAY BE
ABLE TO CROSS THE REGION WEDNESDAY NIGHT. IF THIS DOES INDEED
OCCUR, THE SHOWER AND THUNDERSTORM PATTERN COULD POSSIBLY END
THURSDAY. WITH PLENTY OF CLOUDS AND SHOWER ACTIVITY AROUND, HIGH
TEMPERATURES SUNDAY WILL ONLY REACH THE LOWER TO MID 80S IN THE
PHILLY METRO AREA. BY MONDAY THE HEAT BEGINS TO RETURN WITH HIGHS
PUSHING INTO THE UPPER 80S. TUESDAY AND WEDNESDAY, AND POSSIBLY
EVEN THURSDAY, COULD SEE THE 90 DEGREE MARK ONCE AGAIN.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SITES WERE MVFR TO VFR LATE THIS MORNING WITH ONLY SCATTERED
CONVECTIVE ACTIVITY AROUND THE AREA. WE EXPECT MAINLY VFR DURING THE
AFTERNOON AND EVENING HOURS, ALTHOUGH THERE MAY BE SHOWERS AND
TSTMS, ESPECIALLY IN OUR SOUTHERN AND WESTERN ZONES, THAT WILL CAUSE
CONDITIONS TO DROP TO MVFR/IFR.

OUTLOOK...
BECAUSE OF THE PROXIMITY OF THE FRONT, AND THEN BECAUSE OF A
DEVELOPING WARM AND HUMID FLOW AS THE BERMUDA HIGH BEGINS TO BE THE
MAIN INFLUENCE, AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE OUTLOOK PERIOD.

&&

.MARINE...
THE NEARLY STATIONARY FRONT OVER THE MID ATLANTIC REGION WILL
GRADUALLY WEAKEN DURING THE NEXT FEW DAYS AS A LARGE BERMUDA HIGH
PRESSURE SYSTEM BEGINS TO CONTROL THE WEATHER OVER THE WESTERN
ATLANTIC. THIS SCENARIO WILL GIVE US LIGHT WINDS AND SMALL SEAS
TODAY INTO SUNDAY. THEREAFTER, LIGHT TO MODERATE SOUTHERLY WINDS
WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK, BUT BOTH WINDS AND SEAS
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE
ONLY FLY IN THE OINTMENT WILL BE THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS FROM TIME TO TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...MIKETTA/DELISI
SHORT TERM...MIKETTA
LONG TERM...OHARA
AVIATION...RPW/DELISI
MARINE...RPW
Hazardous weather outlook, Jul 5, 3:42 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 AM EDT SAT JUL 5 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-060945-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
442 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-060945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
442 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 12:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
138 PM EDT SAT JUL 5 2008

PAZ055-051915-
MONROE-
138 PM EDT SAT JUL 5 2008

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF MOUNT POCONO...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR SCOTRUN...MOUNT POCONO AROUND 145
PM...HERNYVILLE...ALPINE MOUNTAIN AROUND 200 PM...ANALOMINK...
ARLINGTON HEIGHTS AROUND 215 PM AND ECHO LAKE AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS UP TO 30 MPH ARE POSSIBLE. EXPECT LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Somerset

When
July 5, 2:00 PM EST to 4:00 PM EST
Where
Somerset County, Bedminster to Martinsville
Reported by
Mesonet
Coordinates
40.680, -74.650

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99940.